Ohio, 2011

Hail in Ohio, September 25, 2011

September 25, 2011 · NWS CLE · 1 event in 1 county or zone

A frontal system moved into the Upper Ohio Valley on September 25th. Showers and thunderstorms developed in response to the front with at least one of the thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal system moved into the Upper Ohio Valley on September 25th. Showers and thunderstorms developed in response to the front with at least one of the thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 25, 2:15 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 25, 2:15 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT SUN SEP 25 2011

.SYNOPSIS...
AN OCCLUDED FRONT WILL MOVE ACROSS THE AREA MONDAY INTO MONDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MODELS CONTINUE TO MOVE LOW PRESSURE SYSTEM NOW OVER ARKANSAS ALONG
FRONT BOUNDARY INTO NORTHERN ILLINOIS OVERNIGHT.   THIS WILL FORCE
OCCLUDED FRONT WEST WITH SHOWERS FINALLY SHIFTING EAST FROM INDIANA
INTO FORECAST AREA.

BEST CHANCE FOR SHOWERS WILL BE AFTER MIDNIGHT...BUT LEFT 30 POP
ACROSS ENTIRE AREA FOR THIS EVENING.  NOT TOTALLY SOLD ON THIS BUT
BUT THERE ARE A FEW ISOLATED SHOWERS SOUTH OF AREA...AND ALL 3
MODELS CONTINUE TO DEVELOP RAIN OVER THE AREA THIS EVENING.

DID NOT MENTION TSRA FOR THE OVERNIGHT PERIOD.  MOST TSRA ASSOCIATED
WITH THE LOW PRESSURE SYSTEM ITSELF.  ATTM ALL MODELS KEEP THE LOW
WEST OF THE AREA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
MODEL TRENDS FOR SHORT TERM FORECAST CONTINUE ON TRACK.  MODELS
CONTINUE TO KICK OUT THE OCCLUDED FRONT ACROSS THE AREA MONDAY INTO
MONDAY NIGHT.  TRIED TO TIME PRECIPITATION ACROSS THE FORECAST
AREA.  MUCH BETTER CHANCE FOR TSRA TOMORROW INTO TOMORROW EVENING AS
LOW LEVEL JET INCREASES TO 35 KNOTS BY TOMORROW EVENING.  SHOULD BE
ENOUGH FOR SOME TSRA BUT DO NOT EXPECT SEVERE TSRA.

FOR THE REMAINDER OF THE SHORT TERM LOW PRESSURE SYSTEM...BOTH UPPER
LEVEL LOW AND THE SURFACE REFLECTION...DUMBBELL OVER WESTERN GREAT
LAKES.   TIMING PRECIP THIS FAR OUT IS PRECARIOUS AT BEST...LEFT
CHANCE POPS GOING FOR NOW.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE UPPER LOW FROM THIS WEEKEND WILL FINALLY MOVE OFF TO THE EAST AT
MIDWEEK BUT ANOTHER SYSTEM WILL AFFECT THE REGION THURSDAY AND
FRIDAY.  A COLD FRONT WILL SWEEP EAST ACROSS THE AREA SOMETIME
THURSDAY AND WILL NEED HIGH CHANCE POPS AT LEAST FOR THAT FEATURE.
MORE SHOWERS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY IN THE COLD
AIR ADVECTION BEHIND THE FRONT.  HIGH PRESSURE WILL FINALLY WIN OUT
OVER THE WEEKEND.  SOME OF THE NEW MODEL GUIDANCE IS GIVING VERY
COLD TEMPERATURES FOR THE END OF THE WEEK.  THIS MAY BE A LITTLE
OVERDONE BUT WILL BEGIN TO TREND READINGS DOWN SOME.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
QUIET WEATHER CONTINUES THIS AFTERNOON. MAIN AREA OF PRECIP
REMAINS WELL WEST OF THE AREA AND WILL NOT ARRIVE OVER THE LOCAL
AREA TILL LATE EVENING AT THE EARLIEST. WILL TRY TO TIME MAIN
PRECIP SHIELD ACROSS THE AREA FROM WEST TO EAST LATE TONIGHT AND
MONDAY MORNING. IF ANYTHING...THINK THIS TIMING MAY BE A LITTLE
FAST. IN THE SHORT TERM...SOME OF THE NEW GUIDANCE CONTINUES TO
SUGGEST A BROKEN LINE OF SHOWERS/STORMS COULD DEVELOP OVER NE OH
THIS AFTERNOON. LOOKING AT THE CU FIELD ON SATELLITE THIS APPEARS
TO BE A SOMEWHAT REASONABLE SCENARIO. WILL GIVE KCAK...KCLE AND
KCAK A VICINITY MENTION OF SHOWERS FOR A FEW HOURS. BETTER CHANCES
FOR SHOWERS POSSIBLE AT KERI TOWARD EVENING AND WILL GIVE A TEMPO
THERE. CIGS WILL REMAIN VFR TILL AN HOUR OR TWO AFTER THE STEADIER
RAIN DEVELOPS LATE TONIGHT. BY THE END OF THE TAF PERIOD...THE
WESTERN TAF SITES COULD BE IFR.  SE TO E FLOW WILL CONTINUE.

OUTLOOK...NON-VFR AT TIMES MONDAY THROUGH WEDNESDAY NIGHT.

&&

.MARINE...
LOW PRESSURE OVER THE WESTERN LAKES WILL FINALLY DISSIPATE TO THE
NORTH OF LAKE ERIE AT MID WEEK.  E TO SE FLOW WILL BECOME MORE
SOUTHERLY ON MONDAY AS A WARM FRONT FROM THE LOW LIFTS ACROSS THE
LAKE.  S TO SW FLOW WILL THEN PERSIST INTO THURSDAY.  A STRONG COLD
FRONT IS NOW EXPECTED TO DROP SE ACROSS THE LAKE SOMETIME THURSDAY.
STRONG NW FLOW IS EXPECTED BEHIND THIS FRONT AND WE MAY GET CLOSE TO
GALES FOR A BRIEF TIME.  SPEEDS SHOULD BEGIN TO DIMINISH LATE
THURSDAY NIGHT BUT WEST TO NORTHWEST FLOW WILL THEN PERSIST THROUGH
THE END OF THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Sep 25, 2:40 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
340 AM EDT SUN SEP 25 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-261100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
340 AM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The Cleveland radar (KCLE), 77 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashtabula

When
September 25, 4:45 PM EST
Where
Ashtabula County, Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -80.950

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347194.